| Article Access Statistics|
| Viewed||5330 |
| Printed||124 |
| Emailed||0 |
| PDF Downloaded||34 |
| Comments ||[Add] |
| Cited by others ||2 |
Click on image for details.
|Year : 2015 | Volume
| Issue : 2 | Page : 140-141
The peculiar case of a blue man
Department of Medicine, University of Pittsburgh Medical Center East, Monroeville, Pennsylvania, United States of America
|Date of Web Publication||13-Mar-2015|
Department of Medicine, University of Pittsburgh Medical Center East, Monroeville, Pennsylvania
United States of America
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Biswas A. The peculiar case of a blue man. J Postgrad Med 2015;61:140-1
A 53-year-old male patient was admitted to our hospital with alcoholic hepatitis and hepatic encephalopathy. He was mildly confused at the time of admission which precluded a detailed history including medication history. Physical examination revealed a prominent bluish discoloration of his skin with icteric conjunctiva and generalized edema. Pulse and blood pressure were normal and pulse oximetry saturations ranged between 91% and 94% at room temperature. The bluish discoloration was noted over the face, trunk and legs [Figure 1] and [Figure 2]. Differential diagnosis considered are enumerated in [Table 1]. Multiple scarred bluish pigmented acneiform lesions were also noted over the back. There was ascites without organomegaly. A blood gas analysis revealed normal oxygen and CO2 levels and methemoglobin content was within normal limits. A detailed review several days later revealed that the patient was taking 100 mg of Minocycline daily for last 3 years for treatment of acne (cumulative dose of approximately 11 grams). His laboratory investigations revealed a normal ceruloplasmin and morning cortisol levels. A liver biopsy excluded hemosiderosis.
|Figure 1: Photograph of the patients face shows a diffuse fixed bluish discoloration over his face, similar discoloration was noted over the entire trunk|
Click here to view
|Figure 2: A spotted as well as confluent pattern of hyperpigmentation was most prominent over anterior aspect of both legs|
Click here to view
|Table 1: Enumerating the differential diagnosis of bluish hyperpigmentation of the skin after exclusion of cyanotic causes|
Click here to view
A skin biopsy revealed dark, nearly black pigment deposition within macrophages. This again correlated with minocycline-induced hyperpigmentation. Minocycline is a synthetic tetracycline with a prolonged half-life of (t1/2 of 15.5 hours).It is used for the treatment of moderate to severe acne and as a disease modifying agent for treatment of rheumatoid arthritis and osteoarthritis. Long-term use of minocycline in cumulative doses of greater than 100 grams have been known to be associated with pigmentation, although smaller doses can also result in mucosal pigmentation.  The prevalence of hyperpigmentation after treatment for 10.5 months among 700 patients was 0.4% at a dose of 100 mg/day and 4% at 200 mg/day.  Another study revealed that 2.4% to 14.8% of patients taking minocycline chronically for acne or rosacea developed hyperpigmentation.  This hyperpigmentation is of three types. Our patient had type II lesions on the legs which are well-circumscribed lesions characteristically seen on healthy skin [Figure 2]. Type III is a diffuse hyperpigmentation over sun-exposed areas as seen over the face and these are less likely to respond to laser therapy [Figure 1].  Lesions on the back might infrequently appear that resemble Type I lesions developing within acne scars.  Type I lesions are bluish-black macules that develop over acneiform lesions on the face.  Although unclear, possible mechanisms for this pigmentation include siderosis, deposition of insoluble complexes of minocycline or its derivatives chelated to iron, melanin or calcium. , The patient was offered Alexandrite™ laser therapy but refused treatment because of his chronic ill health and decompensated alcoholic liver disease. Alexandrite lasers (755-nm), Nd:YAG (532-/1064-nm) and Ruby(694-nm) lasers have been reported to help resolution of all types ofminocycline-induced hyperpigmentation.It is hypothesized that the laser fragments the intracellular and extracellular pigments and aids in their drainage through the lymphatics.  Laser adverse effects are limited to mild desquamation and transient purpura without significant lasting hypopigmentation or scarring. , It is important to periodically check for pigmentation among patients on minocycline to prevent cosmetic disfigurement. Estrogen preparations, phenothiazines and amitriptyline that have the propensity to potentiate pigmentation and thus co-therapy is best avoided.  Sunlight has also been known to aggravate hyperpigmentation and sunscreens with high SPF are recommended. 
| :: References|| |
Zuckerman MD, Boyle KL, Rosenbaum CD. Minocycline toxicity: Case files of the University of Massachusetts medical toxicology fellowship. J Med Toxicol 2012;8:304-9.
Roberts G, Capell HA. The frequency and distribution of minocycline induced hyperpigmentation in a rheumatoid arthritis population. J Rheumatol 2006;33:1254-7.
Kalia S, Adams SP. Dermacase. Minocycline-induced pigmentation. Can FamPhysician 2006;52:595-6.
Goulden V, Glass D, Cunliffe WJ. Safety of long-term high-dose minocycline in the treatment of acne. Br J Dermatol 1996;134:693-5.
James WD, Elston DM, Berger TG. Andrews' Diseases of the Skin: Clinical Dermatology. 11 th
ed. London, UK: Saunders/Elsevier; 2011. p. 126.
Geria AN, Tajirian AL, Kihiczak G, Schwartz RA. Minocycline-induced skin pigmentation: An update. ActaDermatovenerolCroat 2009;17:123-6.
Alster TS, Gupta SN. Minocycline-induced hyperpigmentation treated with a 755-nm Q-switched alexandrite laser. DermatolSurg 2004;30:1201-4.
Collins P, Cotterill JA. Minocycline-induced pigmentation resolves after treatment with the Q-switched ruby laser. Br J Dermatol 1996;135:317-9.
Eedy DJ, Burrows D. Minocycline-induced pigmentation occurring in two sisters. ClinExpDermatol1991;16:55-7.
Layton AM, Cunliffe WJ. Minocycline induced pigmentation in the treatment of acne-a review and personal observations.J Dermatol Treat1989;1:9-12.
[Figure 1], [Figure 2]
|This article has been cited by|
||Minocycline-Induced Blue-Gray Discoloration
| ||Michelangelo La Placa, Salvatore Domenico Infusino, Riccardo Balestri, Colombina Vincenzi |
| ||Skin Appendage Disorders. 2017; 3(3): 161 |
|[Pubmed] | [DOI]|
| || |
| ||Reactions Weekly. 2015; 1570(1): 159 |
|[Pubmed] | [DOI]|